Medication side effects .....

Avatar for sunset5000
Community Leader
Registered: 10-10-2007
Medication side effects .....
5
Thu, 02-07-2013 - 2:44pm

My husband and I are about to leave for Teacher's Conference for our 8 year old son, he does have ADHD.

We have struggled with wheither or not to have him on medication, since he was diagnosed at 3 years of age.

Last school year, he was on Focalin.  In the summer, we have always gave him what the doctor calls a "medication vacation" in order for him to gain weight (as he lost weight on the med.) and also so his body does not become use to the drug, as dr. did not want to increase his dosage.

This school year, we tryed the Daytrana patch.  Has anyone ever used this before?

On Focalin, he behaved well at school, got all A's, but he was like a zombie and I did not like that.  He would not laugh or hard play.  And then at night at bed, he would cry, almost like he was depressed.  That is why we stopped this medication.

The point I am trying to get too (sorry, I ramble too much, grin) is: 

*does anyone have a child around 8 yrs. of age with ADHD that does not take medication for it?

*has anyone seen either anger or depressed like symptoms in the evening after the medication wears off (any of the meds I mentioned)?

*how well do you think your child's teacher is supportive or helpful with your child?

Just trying to get ideas on medicating vs. non-medicating.

Does anyone have a child that seemed to grow out of ADHD and if so, at what age?

All opinions on here, that is all I am trying to get.  Thank you for reading Smile

 

Avatar for Cmmelissa
iVillage Member
Registered: 11-13-2008
Fri, 02-22-2013 - 3:10pm

Heidi,

I saw this article and wanted to pass it along to you since your son will be having his tonsils out soon.  They are warning against using codeine on children who just had this surgery:

http://vitals.nbcnews.com/_news/2013/02/20/17031010-dont-use-codeine-in-kids-after-tonsil-surgery-fda-warns

Keep us posted on how he does.  

Community Leader
Registered: 07-26-1999
Wed, 02-20-2013 - 4:47pm
Heidi, I posted a few articles in the other thread you commented on about Omega-3 and gluten free diets helping with ADHD. But also about tonsil/adenoid removal. We were told the same thing you read about the lack of sleep due to enlarged tonsils and/or adenoids mimicing ADHD symptoms. Both my brothers had ADD, though only my younger one was diagnosed with ADHD, my middle brother was able to control himself enough to do well in school, though he has some OCD tendencies to help him get through it. My husband also has it, though its not diagnosed. My two nephews on my DH's side also both have some autism/sensory integration and ADHD issues. We have chosen not to medicate our middle one. She doesn't have a diagnosis of it, but she is very hyper and very impulsive. We have been working with her for about 6 months now eliminating gluten from her diet as well as as much processed sugar and artificial colorings. We also give her a natural supplement called Bright Spark that IMO has helped quite a bit. We've been pretty happy all around with the changes she has experienced both from having her adenoids out as well as the diet changes. We also go to a chiropractor regularly for adjustments.
Photobucket
Avatar for Cmmelissa
iVillage Member
Registered: 11-13-2008
Mon, 02-11-2013 - 3:00pm

I've been in that same position with my DH.   I don't enjoy him being on meds either, but I also don't enjoy see him failing at something he is capable of doing, kwim?  I'm glad that my DH has left most of the medication decisions up to me (once he finally agreed to it), it's avoided a lot of arguments!

I've heard of the sleep apnea and ADHD behaviors link before, I found an article I posted about it last year, here is a link to it: http://well.blogs.nytimes.com/2012/04/16/attention-problems-may-be-sleep-related/

I hope that you do see lots of improvement with your son after the surgery, please keep me posted.  I'm really interested to see how he does with getting more sleep.  

My son is currently on guanfacine, which is a generic for Tenex.  It's like Intuniv, which is the time released version and can be taken with other ADHD meds.  It's supposed to help with tics, which he had developed, and we have seen a difference.  I'm not sure how it's helping with his focus, we just changed around the dosage.  It's hard to remember to have him take them on the weekends, especially in the afternoon.  He's currently supposed to take 2 mg in the morning and 1 mg in the afternoon.   We might add a small dose of Concerta if we aren't seeing improvement in a couple of months.  He did well on that one, just lost too much weight.  I'm also concerned that it will cause his tics to get worse.  

I have three other boys, and none of them have had ADHD.  They all have some issues on varying levels with anxiety and ODD, but they seem to be a bit easier to deal with (at least school wise)! 

Avatar for sunset5000
Community Leader
Registered: 10-10-2007
Sun, 02-10-2013 - 4:11pm

Melissa,

Thank you for your response, I appreciate your imput!!

We decided to put him back on medication (Daytrana patch) after his teacher conference last week.  She said he is a very smart child, but seems to be struggling each day to focus and complete his school work.  My DH really did not want him back on meds, but after we talked, he agreed, but he is not happy to have him medicated.  I told him, "I am not either, but if his ADHD is effecting him each day in the classroom, I think it helps to have him do well in school."  sigh....

I am sure there is another thread about this on here, he is having his tonsils out during spring break.  We took him to ear, nose, throat dr. as he snored very loud and do not think he is sleeping well.  Dr. said, "his tonsils are huge!!"  I have reaserched the topic of the possibility of him being misdiagnosed with ADHD, when it could just be his does not sleep well because he can't breath, which I read can cause behavior problems that mimic ADHD.  I think I read he has a 50% chance of not actually having ADHD once his tonsils are out and he sleeps better.  Do you know anything about this topic?  Do you know any percentages?  It may depend on who is doing the study.

May I ask, what medication does your 14 year old son take?  Any side effects?

Thanks again for sharing.  This is really a tough part of parenthood.  Do you have other children?

 

Avatar for Cmmelissa
iVillage Member
Registered: 11-13-2008
Fri, 02-08-2013 - 1:26pm

Hi Heidi!   My son is 14, but I still wanted to give feedback on him.  We didn't get a diagnosis until he was 11 (5th grade) and that's when he started meds.  He is ADHD, inattentive, so his grades started declining when he wasn't able to keep up with the work.  He had the best teacher ever in 4th grade, she really worked with him.  The best was that she actually liked and cared about him, which was not something we had seen in his previous couple of teachers.   5th grade was so-so, and in middle/high school it's depended on the teacher.  I've actually found that the high school teachers have been very easy to work with, they want the kids to succeed and work with them to get them to learn the material. 

He was on Focalin as well a couple of years ago.  We took him off of it because we saw some of the same side effects that you saw in your son.  He just seemed out of it at times, moodier and not as happy.   It could be the result of "crashing" after the meds wear off.    We have no experience with Daytrana.  I've been hoping that he'd grow out of it at puberty, but it hasn't happened.  We continue to have to modify our parenting so that we can make sure that he stays focused and organized.  It's always a learning curve with him.  

I hope this helps a little, I wish I could provide more input.